Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 2007, 10:16 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2007, 10:16 PM CDT (03:16 UTC)
- Expired
- May 4, 2007, 10:53 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 9:22 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:51 PM CDT, 25 minutes earlier.
Area forecast discussion, May 4, 9:51 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 951 PM CDT FRI MAY 4 2007 .UPDATE... UPDATED GRIDS TO INCLUDE THE POSSIBILITY OF SEVERE WEATHER IN CODINGTON...HAMLIN...DEUEL...AND CLARK COUNTIES THROUGH 4 AM. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. BIGGEST CHALLENGE IN THE NEAR TERM REVOLVES AROUND TIMING AND AMOUNT OF PCPN THAT IS EXPECTED TO FALL THROUGH THE WEEKEND. SFC BOUNDARY REMAINS NEARLY STALLED ACROSS WESTERN PART OF CWA...WITH UPPER FLOW REMAINING NEARLY PARALLEL. MASSIVE AMOUNT OF MOISTURE CONTS TO ADVECT NORTHWARD...EVIDENCED BY PWATS NEARING 1.50 INCHES. CONVECTION IS BREAKING OUT ACROSS CENTRAL NEB...AND ANTICIPATE THIS THIS BATCH WILL LIFT NORTHWARD INTO WRN CWA OVERNIGHT. 7H THETA-E FORCING ISNT ALL THAT GREAT...BUT IT IS PRESENT. COMBINED WITH 7H-85H FRONTOGENITIC FORCING AND INCREASING 85H JET...ANTICIPATE QUITE A BIT OF RAIN TO FALL ACROSS WESTERN CWA OVERNIGHT. CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR WRN CWA...BUT GUIDANCE IS QUITE HIGH...AND BELIEVE THAT RAIN WOULD BE MORE WELCOME THAN LOATHED. AS FIRST IMPLUSE LIFTS NORTH AND OUT OF CWA...MECHANISM RESETS FOR LATE TONIGHT INTO SATURDAY. MUCH BETTER 7H THETA-E FORCING SETS UP ON SATURDAY...AND 300K AND 305K SPEC HUMIDITIES INCREASE TO OVER 8G/KG DURING THE DAY SATURDAY...WITH PWATS ALSO INCREASING SLIGHTLY. BUFKIT SOUNDINGS SHOW THAT HEAVY RAIN IS AGAIN POSSIBLE...BUT DYNAMICS FOR SEVERE WEATHER NOT REALLY IN PLACE. CAPE VALUES REALLY DONT INCREASE MUCH OVER ERN CWA DURING THE DAY SATURDAY WITH THICK CLOUD DECK IN PLACE...AND LIS REMAIN AOA ZERO. FEEL THAT BIGGEST WEATHER IMPACT FOR THE WEEKEND WILL BE HEAVY RAIN...WITH SEVERE THREAT FURTHER TO THE SOUTH ALONG WARM FRONT ACROSS NEB/IOWA. HAVE ADDED MENTION OF HEAVY RAIN TO GRIDS...TRYING TO TIME OCCURRENCE OF PCPN...WHICH IS DIFFICULT AT BEST. GIVEN THAT BREAKS IN PCPN IS ANTICIPATED...BUT UNSURE AS TO WHEN...HAVE ALSO OPTED TO LEAVE ERN CWA OUT OF FLASH FLOOD WATCH ATTM. SFC BOUNDARY IS SLOW TO EXIT CWA...FINALLY EXITING SUNDAY NIGHT. WITH CAA ON BACKSIDE OF FEATURE...HAVE GONE WITH MORE SHOWERY PCPN SUNDAY EVENING/NIGHT ACROSS THE WEST...AND ENDED FROM WEST TO EAST. TEMP WISE...AS EVIDENCED BY THIS AFTERNOON...ANY BREAKS IN THE CLOUD COVER WILL ALLOW TEMPS TO ZOOM QUITE RAPIDLY. HAVE PRETTY MUCH STUCK WITH GUIDANCE FOR MAX/MIN T VALUES. FOR THE QPF GRIDS...LOADED 04/12Z HPC GUIDANCE...TWEAKED FOR COLLAB PURPOSES...AND PUBLISHED. .LONG TERM...MONDAY THROUGH FRIDAY CHALLENGING FORECAST IN THE EXTENDED TO SAY THE LEAST. THERE IS GENERAL AGREEMENT BETWEEN THE LATEST GFS...ECMWF...NAM...UKMET...AND DGEX MODEL RUNS THAT MONDAY MORNING WILL STILL SEE AN UPPER LEVEL TROUGH DUG INTO THE SOUTHWEST US AND A RIDGE OVER THE GREAT LAKES REGION WITH THE PRIMARY CORE OF GEOSTROPHIC 500MB FLOW JUST TO THE EAST OF THE ABR CWA... THOUGH STRENGTHS AND SPECIFIC LOCATIONS VARY SLIGHTLY. THUS... SURFACE LOW MONDAY MORNING LOOKS TO BE LOCATED TO THE EAST...AND MAIN PRECIPITATION AREA LOOKS TO HAVE ALSO MIGRATED EAST INTO MINNESOTA AS A RESULT BY MONDAY MORNING... THIS LEAVES THE EASTERN CWA WITH RAIN CHANCES THROUGH MONDAY. HIGH PRESSURE THEN BUILDS INTO THE CWA FROM THE SOUTHWEST BEHIND THIS DEPARTING LOW... LEAVING A FAIRLY DRY MONDAY AFTERNOON THROUGH TUESDAY. HOWEVER... AFTER THIS... CHALLENGES REALLY BEGIN AS THE 12Z GFS... WHILE SLOWLY MOVING THE UPPER LEVEL LOW NORTHWARD INTO THE WESTERN DAKOTAS BY TUESDAY NIGHT... NOW WANTS TO SWING A SURFACE LOW ALMOST DUE NORTHWARD FROM EASTERN OKLAHOMA TO WESTERN MINNESOTA...BRINGING HALF AN INCH OF RAIN TO THE EASTERN CWA TUESDAY NIGHT INTO WEDNESDAY MORNING... AND A LITTLE RAIN OVER MOST OF THE REST OF THE CWA MOSTLY ASSOCIATED WITH INSTABILITY WITH THE UPPER TROUGH MOVING OVER THE WESTERN CWA. HOWEVER... THIS IS QUITE A DEVIATION FROM THE PREVIOUS RUNS OF THE GFS. THE 06Z GFS KEPT A SURFACE LOW MOVING SLOWLY NORTHEAST THROUGH IOWA... KEEPING RAIN AWAY FROM THIS CWA. IT IS IMPORTANT TO MENTION THOUGH THAT THE 500MB LOWS ARE ROUGHLY IN THE SAME LOCATION IN EACH RUN. WITH AGREEMENT FROM THE ECMWF OF AN UPPER TROUGH SOMEWHERE OVER THE SAME GENERAL AREA IN THE CENTRAL TO NORTHERN PLAINS DURING THIS TIME PERIOD... AND MID LEVEL DIVERGENCE SWINGING NORTH JUST TO THE EAST OF THE 500MB LOW... THE 12Z GFS RUN SEEMS PLAUSIBLE DESPITE THE FACT THAT IT IS THE FIRST RUN TO SHOW SUCH A SCENARIO WITH THE LOW AFFECTING SOUTH DAKOTA. THUS...SLIGHT CHANCE POPS WERE INTRODUCED MOSTLY IN THE EASTERN CWA FOR NOW FOR TUESDAY AND TUESDAY NIGHT. THE 12Z GFS THEN KEEPS A SURFACE TROUGH/WEAK FRONT HANGING ACROSS THE AREA THROUGH WEDNESDAY NIGHT/THURSDAY MORNING... AND THIS DOES GENERALLY AGREE WITH THE 06Z RUN... ALTHOUGH THE 06Z GFS WAS STRONGER AND MORE PROGRESSIVE WITH THIS FEATURE WITH LIFTED INDICES FALLING TO -5... SHOWALTER INDICES NEAR ZERO... AND GOOD LOW LEVEL LAPSE RATES NEAR 9 C/KM WEDNESDAY AND WEDNESDAY NIGHT... THE 12Z RUN DOES STILL PROVIDE SOME INSTABILITY WITH THIS FEATURE... AND THUS A SLIGHT CHANCE OF THUNDER WAS CARRIED DURING THIS TIME PERIOD. WITH THE TROUGH FINALLY MOVING TO THE EAST... AND 500MB FLOW BECOMING MORE ZONAL... BOTH THE 06Z AND 12Z GFS RUNS SUGGEST YET ANOTHER SHORTWAVE AND ASSOCIATED AREA OF LOW PRESSURE MOVING THROUGH THE DAKOTAS INTO FRIDAY...AND THE 12Z RUN OF THE GFS SUGGESTS AN MCS LIKE FEATURE MOVING ACROSS SOUTH DAKOTA THURSDAY NIGHT. THE SLOW EASTWARD MIGRATION OF THE TROUGH... AND ASSOCIATED AREAS OF SURFACE LOW PRESSURES... SHOWN BY BOTH THE DGEX AND ECMWF THROUGHOUT THE WEEK SUPPORT THESE IDEAS... SO WHILE TIMING OF FEATURES IS VERY CHALLENGING AT THE PRESENT TIME... CONFIDENCE IS DECENT THAT SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE AT TIMES THROUGHOUT THE WEEK. && .AVIATION... EXPECT IFR CEILINGS AND VISIBILITIES TO REMAIN AT ATY THROUGH THE NIGHT WITH OCCASIONAL FOG AND RAINFALL. ALSO...EXPECT MVFR CEILINGS TO MOVE INTO THE ABR TAF AREA BY 03Z. OTHERWISE...AREA RADARS WERE SHOWING WIDESPREAD SHOWERS AND THUNDERSTORMS LIFTING NORTHWARD FROM SOUTHERN SD INTO THE AREA THIS EVENING. SOME THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE TAF LOCATIONS AFTER 01Z THIS EVENING THROUGH 07Z. WILL AMEND IF THUNDER IS EXPECTED TO OCCUR AT A TAF SITE. OTHERWISE...SHRAS ARE EXPECTED TO DEVELOP AT ALL TAF SITES BY 06Z AND CONTINUE THROUGH MUCH OF THE TAF PERIOD THROUGH 00Z SUNDAY. VISIBILITY REDUCTIONS SHOULD NOT FALL BELOW 3SM IN RAINFALL. EXPECT CEILINGS AT PIR AND MBG TO FALL TO MVFR BY 07Z. WINDS WILL BE BREEZY FROM THE EAST TO SOUTHEAST AT 15 TO 25 MPH THROUGH THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...HINTZ LONG TERM...ECKSTEIN AVIATION...MOHR
Hazardous weather outlook, May 4, 6:04 AM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 604 AM CDT FRI MAY 4 2007 SDZ017>019-022-033>037-045-048-051-051115- FAULK-SPINK-CLARK-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING WARM FRONT OVER SOUTHERN NEBRASKA WILL MAKE ITS WAY UP INTO SOUTHERN SOUTH DAKOTA LATE THIS EVENING AND OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND NORTH OF THIS FRONT OVERNIGHT...WITH LARGE HAIL THE PRIMARY SEVERE THREAT. THIS AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY EVENING...AGAIN WITH LARGE HAIL THE PRIMARY THREAT AT THIS TIME. THIS AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR SATURDAY EVENING AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AFTER 9 PM CDT. MNZ039-046-SDZ003>011-015-016-020-021-023-051115- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-DEUEL- 604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY EVENING...WITH LARGE HAIL THE PRIMARY THREAT AT THIS TIME. THIS AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR SATURDAY EVENING AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:40 AM CDT | Flash Flood Warning | ABR | Clark, Codington, Day | 6 hr |
| May 5, 4:09 AM CDT | Flash Flood Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Day and 15 more | 36 hr |
| May 5, 4:45 PM CDT | Flash Flood Warning | ABR | Clark, Day, Marshall | 6 hr |
| May 5, 5:29 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| May 5, 5:29 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| May 5, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 20 min |
| May 5, 6:24 PM CDT | Flash Flood Warning | ABR | Buffalo, Faulk, Hand | 6 hr |
| May 5, 6:58 PM CDT | Tornado Warning | ABR | Spink | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.